Use of Intramuscular/Subcutaneous and Intranasal Naloxone Products for Pediatric Opioid Overdose

Marcia L. Buck, PharmD, FCCP, FPPAG

Disclosures

Pediatr Pharm. 2016;22(3) 

In This Article

Introduction

Deaths due to prescription and illicit opioid overdose continue to rise. The Centers for Disease Control and Prevention estimates that approximately 29,000 lives are lost to opioid overdose each year in the United States. The majority of these deaths happened in the home. Although most deaths are in adults, data from 1999 to 2013 revealed an incidence of 2.6 deaths per 100,000 adolescents and young adults 15-24 years of age. Prescription opioid use has also been linked to the growing rate of heroin addiction. Use of heroin is highest in patients 18–25 years of age, with an increase from 3.5 to 7.3 per 1,000 people (108.6%) over the past decade. The frequency of heroin use in children 12–17 years has remained stable at 1.6 per 1,000, but remains unacceptably high.[2]

Reversal of opioid toxicity with naloxone is one of the primary means of preventing death due to opioid overdose. Initial attempts to provide naloxone to first responders or laypeople began with pilot programs in the 1990s. These initial programs were successful in reducing opioid-related fatalities, but the process of preparing naloxone injections required extensive training and was often difficult in chaotic situations. New products have been developed to provide naloxone in forms that allow faster and more accurate drug delivery in the prehospital setting. An auto-injector for intramuscular (IM) or subcutaneous naloxone administration was approved by the Food and Drug Administration (FDA) on April 3, 2014, and on November 18, 2015, the FDA approved the first naloxone nasal spray. Both products are approved for emergency use in children and adults suspected of having an opioid overdose and are designed for administration by first responders or non-medical personnel such as family members.[3,4]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....